Indiana, 2014

Flash Flooding and Damaging Winds in Indiana, June 19, 2014

June 19, 2014 · NWS IND · 8 events in 5 counties and zones

With a weak boundary lingering from west to east across central Indiana, a line of showers and thunderstorms developed across portions of central Indiana during the afternoon hours on June 19th. Much of the rain fell over the same area which lead to flash flooding in some area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
$1,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

With a weak boundary lingering from west to east across central Indiana, a line of showers and thunderstorms developed across portions of central Indiana during the afternoon hours on June 19th. Much of the rain fell over the same area which lead to flash flooding in some area. Numerous reports of wind damage were received as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 19, 1:38 PM EST, 9 minutes earlier.

Area forecast discussion, Jun 19, 1:38 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
238 PM EDT THU JUN 19 2014

.UPDATE...
THE LONG TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 311 AM EDT THU JUN 19 2014

A SERIES OF FRONTS WILL KEEP CHANCES FOR RAIN ACROSS CENTRAL INDIANA
THROUGH INTO NEXT WEEK. HIGH TEMPERATURES WILL BE IN THE 80S FOR
MOST OF THE PERIOD...COOLING INTO THE 70S FOR MOST AREAS BY THE
MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THIS AFTERNOON/...

ISSUED AT 1247 PM EDT THU JUN 19 2014

TEMPS STILL APPEAR ON TARGET FOR THIS AFTERNOON.

RAISED DEWPOINTS BASED ON LATEST OBS...QUITE HUMID OUT THERE.

CAPES HAVE RISEN TO 3000 PLUS BUT LACK OF DECENT SURFACE TRIGGER
OR UPPER SUPPORT LENDS TO SCATTERED DIURNAL CONVECTION MOST
LIKELY IN LINE WITH RAPID REFRESH RUNS. SURFACE BOUNDARY AND
CONVERGENCE IN NORTHERN COUNTIES HINTS AT SLIGHTLY BETTER
POTENTIAL AND GIVEN HIGH WATER CONTENT...ANY STORMS THAT FORM
SHOULD BE HEAVY RAINERS.

HAVE LOWERED POPS ABOUT 10 PERCENT GIVEN THE ABOVE BUT STILL KEEPS
THE WHOLE AREA IN CHANCE POPS WITH HIGHEST NE AND LOWEST SW NEAR
VINCENNNES.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
ISSUED AT 311 AM EDT THU JUN 19 2014

FOCUS REMAINS ON CHANCES FOR RAIN THROUGH THE PERIOD. MODELS ARE
CLOSE ENOUGH THAT A BLEND CAN BE USED.

CONTINUED CHANCE POPS TONIGHT WITH A FRONT STILL IN THE AREA.

ON FRIDAY...HEIGHTS WILL FALL ALOFT AS UPPER HIGH RETREATS WEST. AT
THE SURFACE...AN AREA OF LOW PRESSURE AND ANOTHER COLD FRONT WILL
MOVE INTO THE AREA. WITH PLENTY OF MOISTURE AROUND FEEL THAT LIKELY
POPS ARE WARRANTED ACROSS THE ENTIRE AREA ON FRIDAY. STILL SOME
UNCERTAINTY IN TIMING SO WILL NOT TRY AND TIME POPS YET.

SURFACE LOW AND FRONT WILL EXIT THE AREA FRIDAY NIGHT SO ONLY WENT
CHANCE POPS THEN. ON SATURDAY THERE ARE SOME HINTS THAT A SURFACE
TROUGH WILL HANG AROUND NEARBY...SO LEFT SLIGHT CHANCE POPS IN.

WENT DRY SATURDAY NIGHT WITH NO FORCING ACROSS THE AREA.

FOR TEMPERATURES THROUGH THE PERIOD GENERALLY STUCK CLOSE TO A MODEL
BLEND...WHICH IS NOT THAT DIFFERENT FROM MOS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

ISSUED AT 237 PM EDT THU JUN 19 2014

THE LONG TERM BEGINS WITH AN UPPER RIDGE OVER THE AREA MOVING OFF TO
THE EAST. AS IT DOES AN UPPER TROUGH OVER MANITOBA WILL MOVE
SOUTHEAST INTO THE GREAT LAKES THROUGH THE REMAINDER OF THE LONG
TERM. THIS WILL ALLOW FOR SHORTWAVES TO MOVE THROUGH THE MAIN TROUGH
AND CAUSE THUNDERSTORM CHANCES THROUGHOUT THE LONG TERM STARTING IN
THE NORTHWEST BY SUNDAY NIGHT AND OVERSPREADING THE AREA DURING THE
DAY MONDAY. THERE IS SOME INDICATION THAT BRIEF UPPER RIDGING COULD
DRY THINGS OUT FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT BUT MODELS
ARE NOT IN AGREEMENT ON THIS FEATURE AND THUS WILL JUST HAVE LOWER
POPS GOING DURING THAT TIME BUT NOT DRY. ONLY CHANGES TO ALLBLEND
WERE FOR COLLABORATION PURPOSES BUT GENERALLY WERE NOT BIG.
TEMPERATURES WILL DROP DURING THE PERIOD AS THE UPPER TROUGH GETS
CLOSER AND BRINGS IN SOME COOLER CANADIAN AIR.

&&

.AVIATION /DISCUSSION FOR 191800Z TAF ISSUANCE/...

ISSUED AT 122 PM EDT THU JUN 19 2014

RADAR SHOWS DEVELOPMENT OCCURRING IN A LINE THAT GOES OVER KIND...SO
WILL INCLUDE TEMPO THUNDER THERE FOR THE FIRST COUPLE OF HOURS.
OTHERWISE HIGH UNCERTAINTY/LOW CONFIDENCE FORECAST IN STORE FOR THIS
ISSUANCE. WILL GO WITH PREVAILING VFR THROUGH MUCH OF THE PERIOD.
CHANCES FOR THUNDERSTORMS WILL INCREASE AT THE SITES THIS AFTERNOON
AS INSTABILITY INCREASES WITH AFTERNOON HEATING...BUT UPPER SINKING
MOTION WILL OPPOSE DEVELOPMENT. THUS UNCERTAIN AS TO EXTENT OF
CONVECTIVE DEVELOPMENT AND ANY TYPE OF PLACEMENT/TIMING. WITH THIS
IN MIND WILL GO WITH VCTS THROUGH THE AFTERNOON AT THE SITES AS
DEVELOPMENT COULD OCCUR AT ANY TIME BUT MAY NOT HAPPEN AT ANY
PARTICULAR SITE. FOR TONIGHT CONTINUED TO CARRY VCTS AT KLAF ALL
NIGHT SINCE IT WOULD BE CLOSEST TO DEALING WITH ANY CONVECTION THAT
COULD RIDE OVER THE RIDGE. COULD ALSO SEE SOME FOG THERE WITH IT
BEING NORTH OF THE FRONT AND HAVING LIGHT WINDS. GOING WITH VCTS
AGAIN TOMORROW STARTING AROUND 15Z WITH AN UPPER WAVE PROVIDING MORE
WIDESPREAD FORCING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...TUCEK
SHORT TERM...50
LONG TERM....CP
AVIATION...CP

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 19, 4:09 AM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
509 AM EDT THU JUN 19 2014

INZ021-028>031-035>049-051>057-060>065-067>072-200915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
509 AM EDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE.

HAZARDS: LIGHTNING...HEAVY RAIN...GUSTY WINDS...SMALL HAIL.

TIMING: TODAY AND TONIGHT.

DISCUSSION: SCATTERED THUNDERSTORMS ARE POSSIBLE ANY TIME TODAY
AND TONIGHT. SEVERE STORMS ARE NOT EXPECTED...BUT ANY STORM WILL
BE CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY...AND
AGAIN MONDAY THROUGH WEDNESDAY. AT THIS TIME SEVERE STORMS ARE NOT
EXPECTED. LIGHTNING AND HEAVY RAIN ARE POSSIBLE WITH ANY
THUNDERSTORM.

DISCUSSION: UPPER LEVEL DISTURBANCES AND A COUPLE OF COLD FRONTS
WILL KEEP THE CHANCES FOR THUNDERSTORMS IN THE FORECAST FOR THE
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jun 19, 7:59 AM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
859 AM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     7 NW RUSHVILLE          39.69N  85.54W
06/18/2014                   RUSH               IN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWNED ON COUNTY ROADS.

&&

DRT
Local storm report, Jun 19, 10:31 AM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1131 AM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 ENE CARMEL            39.99N  86.04W
06/18/2014                   HAMILTON           IN   AMATEUR RADIO

            SEVERAL TREES AND NUMEROUS LIMBS DOWNED NEAR 131ST TO
            146TH AND HAZEL DELL TO RIVER ROAD.

&&

DRT
Special weather statement, Jun 19, 1:30 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EDT THU JUN 19 2014

INZ041-042-049-191900-
DELAWARE-HENRY-RANDOLPH-
230 PM EDT THU JUN 19 2014

...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN DELAWARE...
NORTHEASTERN HENRY AND SOUTHWESTERN RANDOLPH COUNTIES UNTIL 300 PM
EDT...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MUNCIE...MOVING SOUTHEAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUMMIT LAKE STATE PARK...
  BLOUNTSVILLE...
  MOORELAND...
  LOSANTVILLE...
  MODOC...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4000 8503 4000 8519 3991 8520 4006 8540
      4013 8533 4003 8500
TIME...MOT...LOC 1830Z 305DEG 12KT 4006 8531

LEE/DT
Special weather statement, Jun 19, 1:42 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
242 PM EDT THU JUN 19 2014

INZ038-191915-
TIPTON-
242 PM EDT THU JUN 19 2014

...STRONG THUNDERSTORM ADVISORY FOR TIPTON COUNTY UNTIL 315 PM EDT...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TIPTON...OR 11 MILES SOUTH OF KOKOMO...
MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TIPTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4033 8586 4022 8586 4022 8587 4022 8599
      4031 8617 4037 8614
TIME...MOT...LOC 1843Z 303DEG 9KT 4032 8605

LEE/DT

The radar

The Indianapolis radar (KIND), 72 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 19, 1:47 PM EST
Where
Madison County, Frankton
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.220, -85.770

Trees or limbs were reported down in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tipton

When
June 19, 1:55 PM EST
Where
Tipton County, 0.53 mi E of Tipton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.280, -86.040

An estimated thunderstorm wind gust of 60 mph was observed in this location, along with penny size hail.

Flash Flood, Randolph

When
June 19, 2:10 PM EST to 4:00 PM EST
Where
Randolph County, 0.17 mi W of Losantville to 0.18 mi WSW of Losantville
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$500
Reported by
Law Enforcement
Coordinates
40.020, -85.183

Water was over US Highway 35 in Losantville, near US Highway 36, due to heavy thunderstorm rainfall. One lane was closed.

Thunderstorm Wind, Tipton

When
June 19, 2:25 PM EST
Where
Tipton County, 0.5 mi ENE of Tipton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.282, -86.041

Carts rolled into and scraped cars at the local Marsh store. Also, a stop sign based in concrete blew over and was possibly dragged due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Madison

When
June 19, 2:45 PM EST
Where
Madison County, 2.1 mi SE of Gridley
Measured
65 kt (75 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
40.060, -85.620

Damage to trees, a shed, and barn doors due to damaging thunderstorm wind gusts was observed. Storm survey trained emergency management officials observed all damage aligned to the southeast with the path of the storm. After conferring with NWS officials, the damage evidence was indicative of straight line winds associated with the rear flank downdraft boundary observed on radar. The initial damage was observed near the intersection of County Road 300 East and 400 South and continued for approximately 2 miles to the southeast.

Flash Flood, Randolph

When
June 19, 3:33 PM EST to 5:00 PM EST
Where
Randolph County, 4.62 mi NW of Losantville to 4.48 mi NW of Losantville
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$500
Reported by
Department of Highways
Coordinates
40.061, -85.249

All lanes on Highway 35 were closed by high water due to heavy thunderstorm rainfall.

Flash Flood, Hamilton

When
June 19, 5:05 PM EST to 8:00 PM EST
Where
Hamilton County, 3.69 mi S of Jolietville to 3.68 mi S of Jolietville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.977, -86.221

A couple locations in Carmel have flooding due to heavy thunderstorm rainfall. One of these locations was at 131st Street and Shelbourne Road. Water was at a depth of approximately one foot.

Flash Flood, Boone

When
June 19, 5:21 PM EST to 8:00 PM EST
Where
Boone County, 0.35 mi NNE of Lebanon to 0.36 mi NNE of Lebanon
Cause
Heavy Rain
Property damage
$500
Reported by
Storm Chaser
Coordinates
40.054, -86.467

Ankle deep water was across North East Street in Lebanon due to heavy thunderstorm rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530521, 530517, 530753, 530530, 530535, 530754, 530757, 530758.